Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 63, NWS Austin/San Antonio, TX

November 4, 2014Bexar County, Comal County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Nov 4, 2014, 7:46 PM CST for Bexar County, Comal County, Texas. It was in force for 119 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 4, 2014, 7:46 PM CST (01:46 UTC)
Expired
Nov 4, 2014, 9:45 PM CST
In force
119 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Bexar County, TX, Comal County, TX

The radar

The Austin/San Antonio radar (KEWX), 41 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 4, 8:18 PM CSTFLASH FLOOD1 Se Hill Country Villa, TXWATER ON SB US 281 BETWEEN BROOKHOLLOW AND BITTERS
Nov 4, 8:18 PM CSTFLASH FLOOD2 Ese Hill Country Vill, TXWATER ON SB US 281 BETWEEN BROOKHOLLOW AND BITTERS
Nov 4, 8:29 PM CSTHEAVY RAIN 2.941 Nw Bulverde, TX2.94 INCHES OF RAIN IN AN HOUR AND A HALF
Nov 4, 8:30 PM CSTFLASH FLOOD2 N Terrell Hills, TXCAVE LANE BETWEEN DUNDEE AND KENNILWORTH CLOSED DUE TO FLOODING
Nov 4, 8:36 PM CSTFLASH FLOOD3 E Hollywood Park, TXFLOODING ON LOOP 1604 AT GOLD CANYON
Nov 4, 9:17 PM CSTFLASH FLOOD2 N Terrell Hills, TXOAK GLEN DR AT HASKIN CLOSED DUE TO FLASH FLOODING
Nov 4, 9:28 PM CSTFLASH FLOOD1 E Hill Country Villag, TXRIO SECO AT RIO BRAVO CLOSED DUE TO FLOODING
Nov 4, 9:38 PM CSTFLASH FLOOD2 Ssw Shavano Park, TXSLEEPY HOLLOW AT SUNBRUST CLOSED DUE TO FLOODING
Nov 4, 9:39 PM CSTFLASH FLOOD4 E Hollywood Park, TXBULVERDE RD AT JONES MALTSBERGER CLOSED DUE TO FLOODING
Nov 4, 9:51 PM CSTFLASH FLOOD1 Ese Hill Country Vill, TXBROOK HOLLOW AT RIO SECO CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 1.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2014-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2014-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

651 
WGUS54 KEWX 050146
FFWEWX
TXC029-091-050345-
/O.NEW.KEWX.FF.W.0063.141105T0146Z-141105T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
746 PM CST TUE NOV 4 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL BEXAR COUNTY IN SOUTH CENTRAL TEXAS...
  WESTERN COMAL COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 945 PM CST

* AT 742 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR
  ESTIMATES AND GROUND TRUTH OBSERVATIONS REPORT BETWEEN 1.5 AND 
  2.5 INCHES OF RAIN HAVE FALLEN WITH ANOTHER 1 TO 3 INCHES 
  POSSIBLE OVER THE WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING
  BRANCH AND SMITHSON VALLEY...TIMBERWOOD PARK...HOLLYWOOD PARK
  AND BULVERDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 2981 9856 2995 9839 2982 9835 2971 9835
      2951 9836 2951 9857

$$
1 follow-up statement
509 
WGUS74 KEWX 050244
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 PM CST TUE NOV 4 2014

TXC029-091-050345-
/O.CON.KEWX.FF.W.0063.000000T0000Z-141105T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-COMAL TX-
844 PM CST TUE NOV 4 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CST FOR
WESTERN COMAL AND NORTH CENTRAL BEXAR COUNTIES...

AT 834 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. 
SOUTHBOUND U.S. 281 AT BROOKHALLOW HAS BEEN CLOSED BY TXDOT
DUE TO WATER OVER THE ROADWAY. FLOODING IS ALSO REPORTED AT
LOOP 1604 AND GOLD CANYON. RAINFALL CONTINUES TO TRAIN OVER 
THE WARNED AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING
BRANCH...SMITHSON VALLEY AND BULVERDE...TIMBERWOOD PARK AND 
HOLLYWOOD PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 2981 9856 2995 9839 2982 9835 2971 9835
      2951 9836 2951 9857

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 4, 6:04 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Nov 4, 6:04 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 PM CST TUE NOV 4 2014

.UPDATE...UPDATE FOR 00Z AVIATION BELOW.

&&

.AVIATION...A COLD FRONT WAS MOVING INTO SOUTH-CENTRAL TEXAS EARLY
THIS EVENING...ALONG A LINE FROM NEAR AUS TO DRT AT 00Z. DEEP...
LARGE SCALE FORCING WILL GRADUALLY INCREASE BEHIND THE FRONT FROM
THE APPROACH OF AN UPPER LEVEL TROUGH. A PACIFIC PLUME OF MOISTURE
IN THE MID AND UPPER LEVELS SEEN ON SATELLITE ACROSS CENTRAL
MEXICO WILL ALSO ARRIVE OVERNIGHT. WIDESPREAD RA IS EXPECTED TO
DEVELOP ACROSS SOUTH TEXAS ALONG AND BEHIND COLD FRONT TONIGHT.
ANTICIPATE MVFR CEILINGS AND VISIBILITIES IN -RA/RA GRADUALLY
DEVELOPING THROUGH THE EVENING HOURS BEHIND THE COLD FRONT.
CEILINGS WILL EVENTUALLY BECOME IFR BETWEEN 03Z-06Z AND PERSIST
THROUGH THE OVERNIGHT AND MUCH OF THE DAY ON WEDNESDAY. WINDS
TURNING N TO NE AT AUS/SAT/SSF AND N TO NW AT DRT BEHIND THE COLD
FRONT 10-15 KTS WITH OCCASIONAL GUSTS 15-20 KTS.

&&

.PREV DISCUSSION... /ISSUED 255 PM CST TUE NOV 4 2014/

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED A DEEP TROUGH OVER THE
SOUTHWEST AT 300MB WITH A CLOSED LOW AT 500MB. FLOW WAS FROM THE
SOUTHWEST WHICH IS PULLING IN MOISTURE FROM TROPICAL STORM VANCE. A
SURFACE TROUGH EXTENDS FROM THE BIG BEND AREA TO THE NORTHEAST AND
WINDS ARE FROM THE SOUTHEAST. DEW POINT TEMPERATURES ARE 5 TO 10
DEGREES HIGHER THAN 24 HOURS AGO AND ARE GENERALLY IN THE MIDDLE
60S. A COLD FRONT IS MOVING THROUGH CENTRAL TEXAS AND STRETCHES FROM
CORSICANA TO OZONA TO MARFA. DURING THIS PERIOD THE CLOSED
500MB LOW WILL MOVE TO THE SOUTHWEST WHILE THE MAIN TROUGH
PROGRESSES TO THE EAST KEEPING THE SOUTHWESTERLY FLOW OVER TEXAS.
THE COLD FRONT WILL CONTINUE TOWARD THE SOUTH AND MOVE THROUGH OUR
CWA. THE FRONT SHOULD BE THROUGH ALL BUT OUR SOUTHEASTERN COUNTIES
BY MIDNIGHT AND BE COMPLETELY OUT OF OUR AREA BY WEDNESDAY
MORNING. PW IS FORECAST TO BE ABOVE 1.5 INCHES OVER MUCH OF THE
CWA AND ABOVE 1.75 INCHES IN A FEW PLACES. THESE CONDITIONS ARE
FAVORABLE FOR LOCALLY HEAVY RAIN. TIMING SILL LOOKS GOOD FOR
PERIODS OF HEAVY RAIN THIS EVENING AND EARLY OVERNIGHT. RAINFALL
TOTALS OF 2 TO 4 INCHES WITH ISOLATED AMOUNTS TO 7 ARE POSSIBLE
DURING THE PERIOD.

LONG TERM (THURSDAY THROUGH TUESDAY)...
MODELS ARE STILL QUITE DIFFERENT ON HOW THE 500MB CUTOFF EVOLVES
THROUGH THE END OF THE WEEK. THEY ALL EVENTUALLY MOVE THE LOW TO
THE EAST AND OPEN IT TO WAVE...BUT THE TIMING IS DIFFERENT. THE
GFS IS FASTEST AND THE CANADIAN IS THE SLOWEST. EVEN WITH ALL THIS
UNCERTAINTY MODELS SHOW AGREEMENT ON SHOWERS LINGERING ON THURSDAY
AND FRIDAY PARTICULARLY ACROSS THE SOUTHEAST. THEN DRYING THROUGH
THE END OF THE WEEK. A DRY COLD FRONT WILL MOVE THROUGH SATURDAY
BRINGING DRIER AIR. ON THE FAR HORIZON...ANOTHER COLD FRONT WILL
MOVE INTO THE AREA TUESDAY WITH SOME CHANCE FOR RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              55  59  54  71  49 / 100 100  50  20  20
AUSTIN BERGSTROM INTL AIRPORT  54  59  52  70  43 / 100 100  50  20  20
NEW BRAUNFELS MUNI AIRPORT     56  60  54  70  47 / 100 100  50  30  20
BURNET MUNI AIRPORT            53  58  50  70  45 / 100 100  40  20  20
DEL RIO INTL AIRPORT           56  58  50  69  48 / 100 100  60  30  10
GEORGETOWN MUNI AIRPORT        53  58  51  70  45 / 100 100  40  20  20
HONDO MUNI AIRPORT             52  59  49  67  44 / 100 100  60  30  20
SAN MARCOS MUNI AIRPORT        55  59  52  69  45 / 100 100  50  30  20
LA GRANGE - FAYETTE REGIONAL   59  64  54  70  49 /  90  90  50  30  20
SAN ANTONIO INTL AIRPORT       58  61  56  70  49 / 100 100  60  30  20
STINSON MUNI AIRPORT           58  62  55  70  49 / 100 100  60  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

MESOSCALE/AVIATION...76
SYNOPTIC/GRIDS...03
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Nov 4, 6:42 AM CST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 AM CST TUE NOV 4 2014

TXZ171>173-183>194-202>209-217>225-228-051245-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
642 AM CST TUE NOV 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LOW...COLD FRONT...AND MOIST AIR FROM THE GULF AND
PACIFIC WILL PRODUCE WIDESPREAD RAIN. RAINFALL WILL AVERAGE 2 TO
4 INCHES...WHILE A FEW SPOTS COULD RECEIVE UP TO 7 INCHES. THE
ENTIRE AREA HAS A THREAT OF HEAVY RAIN AND POTENTIAL FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RESIDUAL RAIN AND FLOODING ARE POSSIBLE ON WEDNESDAY. HAZARDOUS
WEATHER IS NOT EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR HEAVY RAIN AND FLOOD REPORTS
FROM 6 PM TUESDAY THROUGH NOON WEDNESDAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 7:16 PM CSTAreal Flood AdvisoryEWXBexar, Comal104 min
Nov 4, 9:00 PM CSTFlash Flood WarningEWXBexar, Comal, Guadalupe3 hr
Nov 4, 9:58 PM CSTAreal Flood AdvisoryEWXAtascosa, Bexar, Frio, Medina2 hr
Nov 5, 12:48 AM CSTAreal Flood AdvisoryEWXBexar, Comal4 hr
Nov 5, 5:02 AM CSTAreal Flood AdvisoryEWXBexar, Comal4 hr
Nov 5, 8:31 AM CSTRiver Flood WarningEWXVal Verde30 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.